Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Has dementia. On IV to maintain fluids. Could be an electrolyte imbalance or deficiency? Suggest?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11951 Questions
My name is XXXXX.
My 82 yr old mother has dementia and is in a hospital now. She is on an IV drip to maintain her fluids. She seems to be more coherent when she is on the drip. I was wondering if some of her issue could be an electrolyte imbalance or deficiency. Mio has a "fit" version that contains electrolytes. Would there be any harm in giving her electrolytes on a regular basis? Could an electrolyte imbalance be preventing her from being more coherent given that she does have dementia?
Thank You!
Posted Fri, 27 Sep 2013 in Alzheimer's
Answered by Dr. Michelle Gibson James 32 minutes later
Brief Answer:
she may have delirium

Detailed Answer:
Hi, thanks for using healthcare magic

Dementia is the loss of the ability to think, remember, understand and respond appropriately and carry out day to day activities.

Alzheimer's is just one of the causes of dementia.

Dehydration and electrolyte disturbance can cause delirium. Delirium is a disturbance in consciousness level with change in a the ability to think, pay attention, remember. It develops over a short period of time (whereas dementia is seen to develop over a long term basis) and the symptoms may vary over the course of the day.

Persons with dementia are at an increased risk of developing delirium.

It is possible that your mother developed delirium which would have aggravated her confusion. The fluid and electrolyte replacement would have helped correct this.

Unfortunately fluid and electrolyte imbalance is not a cause of dementia which is a long term progressive decline in function.

Though the use of enough fluids and electrolytes will help prevent delirium but would have no effect on the underlying dementia.

I hope this helps, feel free to ask any additional questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor